Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 14, NWS Shreveport, LA

October 16, 2006Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Oct 16, 2006, 11:36 AM CDT for Natchitoches Parish, Louisiana. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 16, 2006, 11:36 AM CDT (16:36 UTC)
Expired
Oct 16, 2006, 12:15 PM CDT
In force
39 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Natchitoches Parish, LA

The radar

The Shreveport radar (KSHV), 84 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 11:39 AM CDTTSTM WND DMGPowhatan, LAREPORT OF ONE HOME DAMAGED AND CARS DAMAGED.
Oct 16, 11:39 AM CDTTORNADO 1Powhatan, LADAMAGE CONSISTED OF A VACANT STORE WHICH WAS DEMOLISHED. AN ADJACENT HOME WITH AN ATTACHED BRICK CARPORT SUFFERED MODERATE DAMAGE ALONG WITH TWO ADJACENT STORAGE BUILDINGS. A TIN AND STEEL STORAGE BUILDING SUFFERED MODERATE DAMAGE AND THE TORNADO ROLLED AN UN-

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 16, 10:37 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 161638
TORSHV
LAC069-161715-
/O.NEW.KSHV.TO.W.0014.061016T1636Z-061016T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1136 AM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA

* UNTIL 1215 PM CDT

* AT 1136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHWEST OF CAMPTI...OR ABOUT 10 MILES NORTHWEST OF               
  NATCHITOCHES...MOVING NORTHEAST AT 40 MPH. IF YOU ARE IN THE
  PATH OF THIS STORM...TAKE COVER IMMEDIATELY.  

* THE TORNADO IS EXPECTED TO BE NEAR...
  CAMPTI AND ASHLAND. 

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA
UNTIL 1215 PM CDT.

LAT...LON 3186 9334 3191 9325 3189 9323 3195 9321
      3197 9310 3200 9314 3211 9314 3214 9310
      3214 9294 3214 9294 3203 9290 3175 9318

$$

13
1 follow-up statement
000 
WWUS54 KSHV 161710
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 PM CDT MON OCT 16 2006

LAC069-161716-
/O.EXP.KSHV.TO.W.0014.000000T0000Z-061016T1715Z/
NATCHITOCHES LA-
1206 PM CDT MON OCT 16 2006

...THE TORNADO WARNING FOR NATCHITOCHES PARISH EXPIRES AT 1215 PM
CDT...

A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO...CONTINUED TO 
BE INDICATED BETWEEN CRESTON AND CHESTNUT OR ALONG HWY 9...MOVING 
NORTH NORTHEAST NEAR 40 MPH. THIS STORM CONTINUES TO INDICATE STRONG 
ROTATION AND A TORNADO COULD BE PRODUCED AT ANY TIME. IF YOU LIVE IN
THE NORTHERN PORTIONS OF NATCHITOCHES PARISH...TAKE COVER 
IMMEDIATELY.

IN ADDITION...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS ENTERING EXTREME SOUTHWEST NATCHITOCHES PARISH ABOUT 5 MILES 
SOUTHWEST OF PROVENCAL...MOVING NORTHEAST NEAR 40 MPH. IF YOU LIVE
NEAR PROVENCAL OR NEAR NATCHITOCHES...TAKE COVER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
NORTHWESTERN LOUISIANA AND EASTERN TEXAS.

LAT...LON 3186 9334 3191 9325 3189 9323 3195 9321
      3197 9310 3200 9314 3211 9314 3214 9310
      3214 9294 3214 9294 3203 9290 3175 9318

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 16, 11:00 AM CDT, 36 minutes earlier.

Area forecast discussion, Oct 16, 11:00 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 AM CDT MON OCT 16 2006

.DISCUSSION...

UPDATED AGAIN TO ADD TORNADO WATCH TO ZONES AND MENTION OF
POSSIBLY SEVERE. CLEANED UP SOME OF THE PREVIOUS ZONE WORDING
WHERE FORMATTER SPAT OUT WINDS OF 10 TO 25 MPH. THOSE WERE IMPROVED
TO 15 TO 25 MPH.  17

&&

.PREV DISCUSSION... (ISSUED 1001 AM CDT MON OCT 16 2006)

DISCUSSION...

WILD SCENARIO UNDERWAY AS DOUBLE WARM FRONT STRUCTURE AND STRONG
UPPER LEVEL SHORTWAVE AND STRONG LOW LEVEL JET COMBINING TO PRODUCE
WIDESPREAD RAIN. WHAT LOOKS TO BE SPOTTIER SHOWER ACTIVITY OVER THE
NW PORTION OF AREA BACK INTO OKLAHOMA IS ACTUALLY QUITE EFFICIENT
AS 24 HOUR RAINFALL TOTALS ARE PUSHING 3 TO 5 INCHES EVEN UP
THERE. BUT IT HAS BEEN A STEADY SOAKING RAIN. BUT INTO LA AND E
TX...HEAVY RAIN HAS PROMPTED THE FLASH FLOOD WATCH WHICH WILL BE
CONTINUED THOUGH THE DAY. EXPECT AN EXTENSION THROUGH TONIGHT. THE
MORE TROPICAL AND SOUTHERNMOST OF THE WARM FRONTS HAS PROVIDED A
VERY TORNADO PROMOTING AIR MASS IN SOUTH LA AND SE TX...AND THIS
AIR MASS IS LIFTING NORTHWARD AND MAY TROUBLE OUR CWA LATER TODAY.

IN RESPONSE...WE HAVE ISSUED LAKE WIND ADVISORY TODAY FOR EASTERN
TWO THIRD OF AREA. RAISED MAX TEMPS A FEW DEGREES...UP INTO THE
LOWER 80S IN OUR SOUTHERN TIER IN THE EXPECTATION THAT THE SOUTHERN
WARM FRONT WILL LIFT NORTHWARD.  17

AVIATION...

WIDESPREAD SHOWERS SPREADING NORTHWARD 40 TO 50 KTS...MOISTURE FED
AND STEERED IN PART BY 60 TO 70 KT LOW LEVEL JET. THIS VERTICAL
SHEAR MAY CONTRIBUTE TO LOW LEVEL WIND SHEAR ISSUES AT LEAST AT
SHV...MLU...ELD SITES. CIGS VARY FROM MVFR TO IFR. SFC WINDS 10 TO
20 KTS...KEEPING VISBYS UP EXCEPT IN HEAVY RAIN. SVR STORM POTENTIAL
INCREASING OVER TOLEDO BEND AND SURROUNDING AREAS...AND COULD TRANSLATE
NORTHWARD TODAY. THROUGH MIDDAY...TSTM ACTIVITY TO INCREASE SOUTH OF
INTERSTATE 20.  7

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  65  88  59 / 100  60  10   0
MLU  80  63  87  59 / 100  80  10   0
DEQ  65  58  85  51 / 100  40   0   0
TXK  72  63  85  59 / 100  60   0   0
ELD  77  62  85  57 / 100  60  10   0
TYR  75  64  88  60 / 100  60   0   0
GGG  75  64  88  59 / 100  60   0   0
LFK  81  68  90  59 / 100  80  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...LAFAYETTE...MILLER...NEVADA...AND
     UNION AR.

     FLASH FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...AND UNION AR.

LA...FLASH FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA SALLE...LINCOLN...NATCHITOCHES...
     OUACHITA...RED RIVER...SABINE LA...UNION LA...WEBSTER...
     AND WINN.

     LAKE WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA SALLE...LINCOLN...NATCHITOCHES...
     OUACHITA...RED RIVER...SABINE LA...UNION LA...WEBSTER...
     AND WINN.

OK...NONE.

TX...LAKE WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CASS...HARRISON...MARION...NACOGDOCHES...
     PANOLA...SABINE TX...SAN AUGUSTINE...AND SHELBY.

     FLASH FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     ANGELINA...CHEROKEE...HARRISON...MARION...NACOGDOCHES...
     PANOLA...RUSK...SABINE TX...SAN AUGUSTINE...AND SHELBY.

&&

17/07
Hazardous weather outlook, Oct 16, 6:00 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT MON OCT 16 2006

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS...PRODUCING OCCASIONALLY HEAVY RAIN...
WILL OCCUR TODAY AND TONIGHT BEFORE DIMINISHING ON TOMORROW.
THUNDERSTORMS PRODUCING HEAVY RAINS WILL CAUSE LOCALIZED
FLOODING PROBLEMS...GENERALLY SOUTH OF I20. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS TODAY FOR THE FOUR STATE AREA. THE
SEVERE THREAT WILL LIKELY CONSIST OF ISOLATED STORMS PRODUCING
ISOLATED DAMAGING STRAIGHT LINE WINDS AND POSSIBLE ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY OR TONIGHT.

11

In the hours before

Local storm report, Oct 16, 11:31 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1131 AM CDT MON OCT 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     FLASH FLOOD      MANY                    31.57N 93.47W
10/16/2006                   SABINE             LA   LAW ENFORCEMENT

            WATER OVER ROADWAYS IN MANY.

&&

MBERRY

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 9:52 AM CDTLake Wind AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more6 hr
Oct 16, 10:06 AM CDTTornado WarningSHVNatchitoches39 min
Oct 16, 11:02 AM CDTFlash Flood WarningSHVNatchitoches, Sabine6 hr
Oct 16, 11:43 AM CDTTornado WarningSHVSabine47 min
Oct 16, 12:14 PM CDTTornado WarningSHVWinn61 min
Oct 16, 1:53 PM CDTFlash Flood WarningSHVCaldwell, Grant, Winn4 hr
Oct 16, 3:50 PM CDTFlash Flood WarningSHVOuachita3 hr
Oct 16, 4:48 PM CDTFlash Flood WarningSHVNatchitoches117 min
Oct 16, 5:04 PM CDTFlash Flood WarningSHVSabine86 min
Oct 16, 5:47 PM CDTFlash Flood WarningSHVCaldwell, Grant, LaSalle, Winn3 hr

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.